Heat, Williamson
- When
- September 5, 12:00 PM CST to 5:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Southwest winds ahead of a cold front brought unseasonably hot and humid air. The cold front extended from Lake Michigan southwest to the Ozarks of Missouri during the midday hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Southwest winds ahead of a cold front brought unseasonably hot and humid air. The cold front extended from Lake Michigan southwest to the Ozarks of Missouri during the midday hours. Peak heat indices during the afternoon were around 105 degrees along and east of a line from Mount Vernon to Marion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 5:40 AM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 640 AM CDT Fri Sep 5 2014 .SHORT TERM...(Today through Sunday night) Issued at 329 AM CDT FRI SEP 5 2014 With this package issuance, slowed the progression and coverage of PoPs and weather across the WFO PAH CWA. The main concern is that the broad area of upper level forcing with the main shortwaves embedded in the broad cyclonic circulation in the upper Midwest will not come into phase across the area to produce a well-defined baroclinic zone, and the enhanced precipitation to go with it. With that in mind, the 00z Friday 5km and 12km NAM-WRF vorticity, moisture, and mass fields were used as the primary forecast template to build up rain chances across the area. There is an initial NNE-SSW oriented lead mesoscale shortwave that moves through the area today. In the presence of weak low level convergence, high low level moisture advecting northwest and weak to moderate instability moving southeast, a small chance for thunderstorms were introduced across part of the area. Once this shortwave moves out later this afternoon, the main forcing will hang back along and behind the cold frontal passage. This front is expected to push through the area between 12z-15z Saturday morning. Therefore, the best PoPS and weather coverage across the entire WFO PAH CWA will be from 12z-16 on Saturday, tapering off to the southeast and out of the CWA by 23z Saturday, as the upper level shortwave shear out and faster, confluent northwest flow moves into the area, bring in cooler and drier air to the region. Most of the high resolution, short range guidance appeared to have a very good handle on the temperatures through the weekend and early next week, so little significant adjustments were required with this package. An update to the previously issued special weather statement on Heat Index values near 100 this afternoon was generated this morning. This may require some refreshing depending on any mesoscale adjustments in temperature and dewpoint values and the resultant heat index values this afternoon. .LONG TERM...(Monday through Thursday) Issued at 329 AM CDT FRI SEP 5 2014 Medium to low confidence in the long term due to model differences. Decided to go with a 50/50 GFS/ECMWF blend. As is often the case, the primary differences are timing, track and placement. The long term period should start out with surface high pressure and zonal flow aloft over our part of the world, so no precipitation expected on Monday. With the approach of a short wave moving out of the central plains, precipitation chances may make it into the far western and northwestern sections of our CWA Monday night. With the passage of the short wave on Tuesday, the ECMWF develops a surface trough/front across our CWA and shows QPF across our entire CWA while the GFS shows no sign of a surface feature and keeps the bulk of QPF to the north and west of our CWA. Tuesday night the ECMWF hangs up the aforementioned sfc trough/front W-E across our CWA along with a series of upper level ripples of energy and consequently plasters a huge swath of QPF over the entire CWA. During the same period, the GFS begins to bring a system out of the plains but keeps the axis of QPF mainly to our north and west. On Wednesday the ECMWF lifts its surface boundary and associated QPF back to the north as it brings a system out of the plains. At 00Z Thursday (7 PM Wednesday), it shows the surface low associated with this system centered over southeast Kansas. On the other hand, at 00Z Thursday the GFS shows a surface low centered over southeast Michigan with a cold front trailing off to the southwest and into central Texas. In addition it shows the leading edge of the axis of QPF associated with the front entering the the northwestern half of our CWA. Unfortunately Wednesday night models continue to have their own differing opinions. The GFS shows the front clearing the southeast corner of our CWA around 12Z Thursday while the ECMWF shows the front just entering the northwest sections of our CWA. Needless to say, if the GFS pans out, precipitation chances Wednesday night will be greatest with the passage of the front. On Thursday the GFS shows surface high pressure overspreading the region in the wake of the fropa while the ECMWF brings the front across our CWA on Thursday with associated QPF. Regardless of when the cold front crosses our area, it will bring much needed and desired relief to the recent stint of heat and humidity. It will not only knock temperatures down to below normal levels for the first time in many moons, but it will scour out the low level moisture that has been in place for some time. && .AVIATION... Issued at 640 AM CDT FRI SEP 5 2014 VFR conditions will dominate the WFO PAH TAF sites through the period. There will be the potential for MVFR visibilities in association with convection later tonight, especially for the KPAH and KCGI location. Winds will remain relatively uniform, as the front will still be north of the area through the forecast period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...Smith LONG TERM...JP AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1229 PM CDT FRI SEP 5 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061730- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1229 PM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL TOP OUT BETWEEN 100 AND 110 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE. THOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT. HAIL AND DAMAGING WIND GUSTS WOULD BE POSE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA AGAIN FROM MONDAY NIGHT THROUGH THURSDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...STRONG TO NEAR SEVERE STORMS MAY DEVELOP WITH THE PASSAGE OF A COLD FRONT WEDNESDAY NIGHT OR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541483, 541484, 541485, 541486, 541487, 541488, 541489, 541490, 541491, 541492.